Hail, Clay
- When
- May 21, 5:00 PM EST
- Where
- Clay County, 1.92 mi ENE of Doctors Inlet
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.110, -81.740
Quarter size hail was observed near Doctor's Lake.
A surface front settled southward across NE FL in the evening. This feature combined with convergence near the inland advancing east coast sea breeze over a moist and unstable low level airmass triggered a few strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface front settled southward across NE FL in the evening. This feature combined with convergence near the inland advancing east coast sea breeze over a moist and unstable low level airmass triggered a few strong to severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 2:21 PM EST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 321 PM EDT Sun May 21 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... (Through Tonight) Issued at 320 PM EDT Sun May 21 2023 Showers and thunderstorms are increasing ahead of the approaching front as the east coast sea breeze moves inland. Convection will likely linger into the night, but decrease in coverage and intensity after sunset, with mild low temperatures expected. && .SHORT TERM... (Monday through Tuesday night) Issued at 320 PM EDT Sun May 21 2023 Heavier widespread coverage is expected on Monday, as the front stalls near the Florida/Georgia border, again providing extra fuel for diurnal sea breeze convection. There will be another risk for isolated severe thunderstorms and localized flooding Monday afternoon, mainly for inland northeast Florida. Highs Monday will stay just below 80 north of I-10, and in the lower to mid 80s for the rest of northeast Florida. Temperatures will be a lower on Tuesday, staying in the mid to upper 70s in southeast Georgia. Likely rain and thunderstorm chances will continue into Tuesday, with the front remaining stalled over the area. && .LONG TERM... (Wednesday through next Sunday) Issued at 320 PM EDT Sun May 21 2023 Thunderstorm coverage will become more scattered Wednesday through the weekend as the front finally moves south of our area. Low pressure will form near southern Florida and move northeasterly later in the week, likely staying offshore, but still enhancing our breezy northeasterly winds creating increased risks for rip currents and with a possibility for further coastal impacts. Temperatures will remain slightly below or near average area-wide, gradually warming up each day this week. && .AVIATION... (18Z TAFS) Issued at 114 PM EDT Sun May 21 2023 Forecast confidence remains moderate to high for TEMPO +TSRA activity at all TAF sites this afternoon/evening which have already started to impact the SSI TAF site, and will likely push into the NE FL TAF sites in the 19-20Z time frame and linger through sunset (23-01Z) time frame. For now have kept mainly MVFR VSBYS/CIGS with gusty winds to 25 knots, but will likely need to up to gusts to 30-35 knots and IFR VSBYS as storms push closer to actual starting times at the TAF sites. Models still suggesting that mainly VFR conds linger with VCSH and leftover convective clouds through 6-9Z before lower MVFR CIGS/VSBYS settle into the area, then next shortwave aloft will help to trigger convection with an earlier start on Monday with SHRA VCTS at all TAF sites from 14Z onward with continued widespread MVFR conds through the end of the TAF period. && .MARINE... Issued at 320 PM EDT Sun May 21 2023 A cold front will slowly move southeast across the region Today. The front will sink into southern Florida and stall Monday, while high pressure builds from the north. The region will be between the high to the north northwest, and low pressure to the south southeast through at least Thursday. Enhanced flow between these two features will result in an extended period of elevated conditions beginning Tuesday. Thunderstorm chances are forecast each day this period. Rip Currents: Moderate rip current risk expected through Monday, with the potential to become high risk mid week as onshore flow increases. && .PRELIMINARY POINT TEMPS/POPS... AMG 69 79 65 74 / 60 80 60 70 SSI 72 79 70 77 / 50 80 70 80 JAX 70 80 68 77 / 50 90 80 90 SGJ 72 81 69 79 / 60 90 80 90 GNV 69 83 68 81 / 70 90 70 90 OCF 70 85 68 83 / 60 90 60 90 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
409 PM EDT Sun May 21 2023
GAZ166-212045-
Coastal Camden GA-
409 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of east central Camden
County through 445 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles north of Kings Bay Base,
moving east at 15 mph.
HAZARD...Landspouts and winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Cumberland Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3082 8142 3086 8158 3098 8154 3099 8139
TIME...MOT...LOC 2009Z 269DEG 14KT 3092 8155
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
424 PM EDT Sun May 21 2023
FLZ024-125-425-212115-
Western Duval FL-Inland Nassau FL-Coastal Duval FL-
424 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of central Nassau and
north central Duval Counties through 515 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Jacksonville International
Arpt, moving southeast at 5 mph.
HAZARD...Landspouts and winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Jacksonville International Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3051 8159 3045 8173 3055 8177 3057 8174
3059 8169
TIME...MOT...LOC 2024Z 324DEG 5KT 3054 8173
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
506 PM EDT Sun May 21 2023
FLZ132-232-425-212145-
Eastern Clay FL-Western Clay FL-Western Duval FL-
506 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of north central Clay
County through 545 PM EDT...
At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oakleaf Plantation, or 7 miles west of Orange Park, moving southeast
at 10 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oakleaf Plantation, Doctors Inlet, Lakeside and Bellair-Meadowbrook
Terrace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3017 8189 3021 8182 3014 8170 3007 8185
TIME...MOT...LOC 2106Z 322DEG 8KT 3017 8183
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
525 PM EDT Sun May 21 2023
FLZ033-132-232-212200-
Eastern Clay FL-Western Clay FL-Inland St. Johns FL-
525 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of northwestern St.
Johns and northeastern Clay Counties through 600 PM EDT...
At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doctors Inlet, or near Orange Park, moving southeast at 10 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fleming Island, Switzerland and Asbury Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2999 8178 3008 8183 3014 8170 3008 8162
TIME...MOT...LOC 2125Z 322DEG 8KT 3011 8177
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
537 PM EDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 SE DOCTORS INLET 30.10N 81.74W
05/21/2023 E0.25 INCH CLAY FL PUBLIC
NWS EMPLOYEE REPORTS PEA SIZED HAIL NEAR
FLEMING ISLAND.
&&
DRDSpecial Weather Statement
National Weather Service Jacksonville FL
551 PM EDT Sun May 21 2023
FLZ033-132-232-212245-
Eastern Clay FL-Western Clay FL-Inland St. Johns FL-
551 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of west central St.
Johns and east central Clay Counties through 645 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Cove Springs, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Green Cove Springs, Picolata and Penney Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3000 8185 3004 8180 3008 8162 2992 8150
2983 8185
TIME...MOT...LOC 2151Z 333DEG 10KT 3000 8175
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KBThe Jacksonville radar (KJAX), 42 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was observed near Doctor's Lake.
A deck was damaged by thunderstorm winds in Interlachen. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098303, 1098305.